Colorado, 2014

High Wind in Colorado, February 12, 2014

February 12, 2014 · NWS BOU · 1 event in 1 county or zone

High winds developed in the foothills of Boulder County. A peak wind gust to 83 mph was observed 2 miles south-southeast of Gold Hill.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in the foothills of Boulder County. A peak wind gust to 83 mph was observed 2 miles south-southeast of Gold Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 12, 6:46 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 12, 6:46 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
646 PM MST WED FEB 12 2014

.UPDATE...MADE SOME MINOR ADJUSTMENTS TO THE WIND FIELD IN THE
WARNING AREA FOR ZONES 35 AND 36...OTHERWISE NO OTHER CHANGES AT
THIS TIME.

&&

.AVIATION...VFR CONDITIONS OVER THE NEXT 24 HRS WITH BKN-SCT MID
AND UPPER LEVEL CLOUDS. WINDS GENERALLY SSWLY AT KDEN AND KAPA.
STRONGER WINDS ARE SLOER TO DEVELOP AT KBJC THIS EVENING BUT
ARE STILL EXPECTED TO PICK UP BY 04Z.

&&

.PREV DISCUSSION... /ISSUED 336 PM MST WED FEB 12 2014/

SHORT TERM...TONIGHT AND THURSDAY...A 100+ KNOT JET WILL MOVE
OVER NORTH CENTRAL COLORADO TONIGHT. THIS WILL CAUSE WINDS AT AND
ABOVE MOUNTAIN TOP LEVEL TO INCREASE. PACIFIC MOISTURE WILL ALSO
BE TRANSPORTED OVER THE MOUNTAINS. WILL CONTINUE WITH THE WINTER
WEATHER ADVISORY THROUGH THURSDAY. WARM AIR ADVECTION AND LAPSE
RATES UNDER 6 C/KM ARE NOT FAVORABLE FOR HEAVY SNOW OVER THE
MOUNTAINS. STILL SHOULD SEE UP TO A FOOT OF SNOW THROUGH THURSDAY
AFTERNOON JUST BECAUSE OF THE MOISTURE BEING FORCED OVER THE
MOUNTAINS.

HIGH WIND WARNING RUNS THROUGH THURSDAY MORNING. ALREADY SEEING
REPORTS UP TO 72 MPH IN THE FOOTHILLS...SO THE WARNING LOOKS ON
TRACK. BECAUSE STABLE CONDITIONS NEAR RIDGE TOP...MOUNTAIN WAVE
WILL DEVELOP TONIGHT CAUSING THE RIDGE TOP WINDS TO ACCELERATE
DOWN THE FOOTHILLS.

TEMPERATURES TONIGHT WILL BE MILD DUE TO WARM AIR ADVECTION AND
CLOUDS. LOWS WILL MAINLY BE IN THE 20S TO LOWER 30S OVER NORTHEAST
COLORADO. SOME LOCATIONS IN AND NEAR THE FOOTHILLS WHERE THE WIND
IS BLOWING WILL REMAIN ABOVE FREEZING OVERNIGHT. WILL SEE MORE SUN
ON THURSDAY ACROSS NORTHEAST COLORADO. THIS COMBINED WITH THE WARM
AIR ADVECTION WILL LEAD TO HIGHS IN THE MID 40S AND 50S ACROSS
NORTHEAST COLORADO. THE LOWER SPOTS OVER NORTHEAST COLORADO WILL
AGAIN SEE THE LOWEST TEMPERATURES.

LONG TERM...NORTHWEST FLOW ALOFT TO PROVIDE FAVORABLE OROGRAPHICS
ACROSS THE MOUNTAINS THURSDAY EVENING BUT MID LEVEL QG ASCENT
SHIFTS EAST WITH UPPER TROUGH. SNOW TO CONTINUE ACROSS THE HIGH
COUNTRY WITH MODEST LAPSE RATES. STRONG WINDS WILL CONTINUE TO
CREATE CONSIDERABLE BLOWING SNOW ACROSS THE HIGHER MOUNTAIN PASSES
THOUGH THE EVENING. SNOW AND WIND TO DECREASE AFTER 06Z WITH LAPSE
RATES BECOMING LESS FAVORABLE. STILL ENOUGH OROGRAPHICS AND
MOISTURE TO KEEP LIGHT SNOW GOING OVERNIGHT. WINTER WEATHER
ADVISORY FOR THE MOUNTAINS ENDS AT 06Z FRIDAY...LOOKS REASONABLE.
ACROSS PLAINS...MODELS CONTINUE TO SHOW WEAK FRONT MOVING ACROSS
THE AREA AFTER MIDNIGHT. NOT ALOT OF LOW LEVEL MOISTURE OR LIFT TO
GENERATE ANY PRECIPITATION. ON FRIDAY...NORTHWEST FLOW ALOFT TO
CONTINUE WITH ENOUGH OROGRAPHICS FOR SOME LIGHT SNOW. UNFAVORABLE
LAPSE RATES WILL KEEP ACCUMULATIONS LIGHT. WINDS INCREASE AGAIN
ACROSS THE MOUNTAINS DURING THE AFTERNOON WITH CROSS MOUNTAIN FLOW
OF AROUND 65 KTS AT MOUNTAIN TOP BY FRIDAY EVENING. THE STRONG
WINDS WILL THEN SPREAD ACROSS THE FOOTHILLS DURING THE EVENING.
MODELS SHOW CROSS MOUNTAIN FLOW INCREASING TO 70 KTS AT MOUNTAIN
TOP AFTER MIDNIGHT WITH DECENT MOUNTAIN TOP INVERSION ALONG WITH
GOOD MOUNTAIN WAVE. WINDS COULD REACH HIGH WIND CRITERIA AT SOME
POINT FRIDAY EVENING AND OVERNIGHT. WILL HOLD OFF ON ISSUING A
HIGH WIND WATCH AT THIS TIME. ACROSS PLAINS AIRMASS TO BE DRY BUT
SLIGHTLY COOLER. WINDS TO BE A BIT GUSTY NEAR THE FOOTHILLS BY THE
EVENING. FOR SATURDAY...UPPER RIDGE MOVES EAST ACROSS THE STATE
WITH A DRIER AIRMASS. FLOW ALOFT WEAKENS CONSIDERABLY THOUGH THERE
MAY BE SOME GUSTS ACROSS THE HIGHER RIDGES. MODELS SHOW NEXT UPPER
TROUGH MOVING INTO COLORADO SUNDAY WITH SOME INCREASE IN MOISTURE
AND A BETTER CHANCE OF MOUNTAIN SNOW. COOLER AIR ALONG WITH SOME
INCREASE IN MID LEVEL ASCENT SPREADS OVER THE PLAINS SUNDAY
EVENING...ENOUGH FOR A SLIGHT CHANCE OF RAIN OR SNOW AND A SLIGHT
CHANCE OF SNOW OVERNIGHT.

MODELS SHOW THE TROUGH EXITING THE AREA DURING THE MORNING HOURS
MONDAY WITH DRIER AND MORE SUBSIDENT AIRMASS. EVEN THE SLOWER
ECMWF SHOWS THE PRECIPITATION MOVING INTO SOUTHEAST COLORADO BY
THE AFTERNOON. SOME LINGERING SNOW SHOWERS TO CONTINUE ACROSS THE
MOUNTAINS. RIDGE BUILDS OVER THE AREA TUESDAY WITH DRY AND WARMER
CONDITIONS. BY WEDNESDAY...MODELS SHOW ANOTHER UPPER TROUGH MOVING
INTO THE GREAT BASIN. MOISTURE TO SPREAD INTO THE MOUNTAINS FOR A
SLIGHT CHANCE OF SNOW WITH THE PLAINS REMAINING DRY.

AVIATION...VFR CONDITIONS WILL PREVAIL TONIGHT AND THURSDAY WITH
SOME HIGH CLOUDS...MAINLY TONIGHT. LIGHT SOUTHERLY WINDS ARE
EXPECTED TO INCREASE SOME TONIGHT BUT REMAIN UNDER 20 KNOTS. WINDS
WILL BE SOUTHWESTERLY THURSDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL NOON MST THURSDAY FOR COZ035-036.

WINTER WEATHER ADVISORY FROM 6 AM TO 11 PM MST THURSDAY FOR
COZ034.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THURSDAY FOR COZ031-033.

&&

SHORT TERM...COOPER
LONG TERM....D-L
AVIATION...COOPER
Hazardous weather outlook, Feb 12, 10:38 AM MST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1038 AM MST WED FEB 12 2014

COZ030>051-131745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1038 AM MST WED FEB 12 2014

...WINTER WEATHER ADVISORY LATE THIS AFTERNOON THROUGH THURSDAY
EVENING FOR PORTIONS OF THE NORTHERN MOUNTAINS...

...HIGH WIND WARNING LATE THIS AFTERNOON THROUGH THURSDAY MORNING
FOR THE FRONT RANGE FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP OVER THE NORTHERN MOUNTAINS THIS AFTERNOON
AND INCREASE TONIGHT. WEST WINDS WILL PICK UP LATE THIS AFTERNOON
AND TONIGHT OVER THE MOUNTAINS AND FOOTHILLS. WIND GUSTS MAY REACH
75 MPH IN THE FOOTHILLS LATE THIS AFTERNOON THROUGH THURSDAY
MORNING. THE WIND AND SNOW WILL REDUCE VISIBILITIES OVER THE
MOUNTAIN PASSES WITH WINTER DRIVING CONDITIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE OVER THE MOUNTAINS THURSDAY WITH TOTAL
ACCUMULATIONS BY MIDNIGHT OF 6 TO 15 INCHES. WINDS GUSTING BETWEEN
50 AND 65 MPH OVER THE HIGHER PEAKS AND PASSES WILL CREATE BLOWING
SNOW WHICH WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A
MILE AT TIMES. THE SNOW AND WIND WILL DECREASE THURSDAY NIGHT
INTO FRIDAY MORNING.

FRIDAY AFTERNOON INTO EARLY SATURDAY MORNING...WINDS OVER THE
HIGH MOUNTAINS WILL INCREASE AND PUSH INTO THE FOOTHILLS.
SUSTAINED WIND SPEEDS COULD BE AS HIGH AS 30 TO 40 MPH WITH
POSSIBLE GUSTS AS HIGH AS 80 MPH IN CHANNELED AREAS.

AN UPPER LEVEL DISTURBANCE WILL BRING A BETTER CHANCE OF SNOW TO
THE MOUNTAINS SUNDAY WITH A SLIGHT CHANCE OF RAIN AND SNOW ACROSS
THE PLAINS SUNDAY NIGHT.

TEMPERATURES WILL BE AT OR ABOVE NORMAL THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
WIND REPORTS OVER 60 MPH AND MOUNTAIN SNOW ACCUMULATIONS WILL BE
APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 12, 8:10 PM MST to 10:31 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501633.